Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 94, NWS Key West, FL

July 9, 2021

NWS Key West, FL issued this special marine warning at Jul 9, 2021, 11:54 PM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:54 PM EDT (03:54 UTC)
Expired
Jul 10, 2021, 12:45 AM EDT
In force
51 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 66 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 3.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WHUS52 KKEY 100354
SMWKEY
GMZ032-033-035-100445-
/O.NEW.KKEY.MA.W.0094.210710T0354Z-210710T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1154 PM EDT Fri Jul 9 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 1245 AM EDT.

* At 1153 PM EDT, a strong outflow boundary was located extending 
  from near T Tower to 8 nm south of P Tower to 13 nm northwest of 
  Content Keys, moving southwest at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots and suddenly 
           higher waves.

* Locations in the warning include...
  Smith Shoal Light and P Tower. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.

&&

LAT...LON 2513 8182 2507 8145 2462 8194 2472 8225
      2502 8247 2502 8234 2503 8232 2511 8236
      2520 8244 2549 8215
TIME...MOT...LOC 0353Z 038DEG 24KT 2542 8217 2501 8196 2499 8160 

HAIL...0.00IN
WIND...>34KTS

$$

NB
1 follow-up statement
067 
FZUS72 KKEY 100439
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1239 AM EDT Sat Jul 10 2021

GMZ032-033-035-100445-
/O.EXP.KKEY.MA.W.0094.000000T0000Z-210710T0445Z/
1239 AM EDT Sat Jul 10 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1245 AM EDT...

The affected areas were... 
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The outflow boundary has weakened and no longer poses a significant 
threat to boaters. However, wind gusts of 25 to 30 knots associated 
with the outflow boundary are still possible.

LAT...LON 2513 8182 2507 8145 2462 8194 2472 8225
      2502 8247 2502 8234 2503 8232 2511 8236
      2520 8244 2549 8215
TIME...MOT...LOC 0435Z 038DEG 24KT 2527 8230 2486 8209 2484 8173 

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 9, 10:43 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 9, 10:43 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Fri Jul 9 2021

.DISCUSSION...
Currently - A surface through mid level Atlantic ridge extends
westward across Florida resulting in gentle northeast to east
breezes across the Keys and surrounding waters. Meanwhile, the
Keys are situated between a mid and upper level low over the
eastern Bahamas and ridging in the Gulf of Mexico. This evenings
sounding indicated a fairly high PWAT of around 1.7 inches with
some dry air and a decent subsident inversion above 850 mb. Above
this, there is ample CAPE. Afternoon seabreeze convection over
South Florida has migrated westward and is moving into the deep
Gulf zones. However, much of the forecast area has remained
precipitation free.

Short Term Update - Ridging will dominate Keys weather through the
overnight period, maintaining gentle northeast to east breezes
across the Keys and surrounding waters. Forecast soundings
indicate the inhibition layer will weaken through the overnight
hours. However, the dry layers aloft will remain. Will maintain a
slight chance for showers and thunderstorms through the overnight
as some convection may be possible late in the night. Overnight
lows will be near or slightly above 80 degrees with dew points in
the mid 70s. No update planned at this time.

&&

.MARINE...
A ridge across Florida will maintain gentle northeast to east
breezes across Keys waters overnight. Overall, shower and
thunderstorm coverage is expected to remain isolated. The
exception to this will be seabreeze activity moving west
southwestward through the deep Gulf zones. Have only adjusted
coverage for those zones in the evening marine update.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through tomorrow night. East to southeasterly winds between 6 to 8
knots along with increased moisture moving through the area could
support cloudline development in the early afternoon. Due to
uncertainty in the timing of the development, have decided to
include VCSH in the TAF between 12z and 21z for both terminals.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 9, 6:02 AM EDT, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
602 AM EDT Fri Jul 9 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
602 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across Florida Keys
coastal waters today and tonight. The primary thunderstorm hazard
will be lightning strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms are expected. The primary
thunderstorm hazards will be lightning strikes and locally gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Kasper

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.